Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Austin/San Antonio, TX

March 5, 2018Gonzales County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 5, 2018, 5:12 PM CST for Gonzales County, Guadalupe County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2018, 5:12 PM CST (23:12 UTC)
Expired
Mar 5, 2018, 6:15 PM CST
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gonzales County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 46 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 5:20 PM CSTHAIL 1.75Belmont, TXTWO PUBLIC REPORTS IN BELMONT OF HAIL RANGING FROM QUARTER TO GOLF BALL SIZED. TIME ESTIMATED WITH RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS54 KEWX 052312
SVREWX
TXC177-187-060015-
/O.NEW.KEWX.SV.W.0010.180305T2312Z-180306T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
512 PM CST MON MAR 5 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Guadalupe County in south central Texas...
  Central Gonzales County in south central Texas...

* Until 615 PM CST

* At 512 PM CST, a severe thunderstorm was located 9 miles southwest
  of Palmeto State Park, or 11 miles southwest of Luling, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gonzales, Palmeto State Park, Little New York, Oak Forest, Ottine,
  Hamon, Belmont, Cost, Monthalia and U.S. Highway 90 Alternate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2949 9784 2960 9780 2964 9727 2933 9732
TIME...MOT...LOC 2312Z 270DEG 25KT 2954 9773 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
3 follow-up statements
662 
WWUS54 KEWX 052331
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
531 PM CST MON MAR 5 2018

TXC187-052340-
/O.CAN.KEWX.SV.W.0010.000000T0000Z-180306T0015Z/
Guadalupe TX-
531 PM CST MON MAR 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GUADALUPE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2948 9771 2959 9765 2964 9727 2933 9732
TIME...MOT...LOC 2330Z 270DEG 25KT 2954 9758 

$$

TXC177-060015-
/O.CON.KEWX.SV.W.0010.000000T0000Z-180306T0015Z/
Gonzales TX-
531 PM CST MON MAR 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR CENTRAL GONZALES COUNTY...

At 530 PM CST, a severe thunderstorm was located near Palmeto State
Park, or 8 miles west of Gonzales, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gonzales, Palmeto State Park, Little New York, Oak Forest, Ottine,
Hamon, Belmont, Cost, Monthalia and U.S. Highway 90 Alternate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2948 9771 2959 9765 2964 9727 2933 9732
TIME...MOT...LOC 2330Z 270DEG 25KT 2954 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
423 
WWUS54 KEWX 052346
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
546 PM CST MON MAR 5 2018

TXC177-060015-
/O.CON.KEWX.SV.W.0010.000000T0000Z-180306T0015Z/
Gonzales TX-
546 PM CST MON MAR 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR CENTRAL GONZALES COUNTY...

At 544 PM CST, a severe thunderstorm was located over Gonzales,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gonzales, Hamon and U.S. Highway 90 Alternate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2946 9756 2957 9753 2964 9727 2933 9732
TIME...MOT...LOC 2344Z 278DEG 22KT 2951 9749 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
698 
WWUS54 KEWX 060008
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
608 PM CST MON MAR 5 2018

TXC177-060018-
/O.EXP.KEWX.SV.W.0010.000000T0000Z-180306T0015Z/
Gonzales TX-
608 PM CST MON MAR 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GONZALES COUNTY WILL
EXPIRE AT 615 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2946 9756 2957 9753 2964 9727 2933 9732
TIME...MOT...LOC 0008Z 267DEG 25KT 2952 9731 

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:27 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 5, 2:27 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
227 PM CST Mon Mar 5 2018

.SHORT TERM (Tonight through Tuesday Night)...
Upper air analysis from this morning showed a mid level trough across
the central US with zonal westerly flow across south central Texas.
At 2 pm this afternoon, the surface cold front was essentially along
an Austin to Boerne to Uvalde line, and moving southeast. A few
storms are ongoing across Fort Worth's CWA, but convection is
struggling to initiate along the front in our area. SPC mesoanalysis
shows about 35-40 knots of effective bulk shear and around 1500 J/kg
of surface based CAPE along and ahead of the front. The issue is the
relative lack of upper level forcing. The HRRR continues to suggest
a couple showers and thunderstorms forming this afternoon, but
coverage will be sparse. POPs have been lowered for this afternoon to
account for the decreasing confidence in convection. Any showers and
storms will progress east/southeastward through the afternoon hours
as the front continues to move through the region. Some showers or
drizzle may linger tonight across portions of the coastal plains.

High pressure and dry air will filter in to the region in wake of the
passing cold front, with northerly winds persisting. Tuesday will be
quite lovely with high temperatures near 70 with mostly sunny skies
and low dewpoints. Lows Tuesday night should drop into the upper 30s
for the Hill Country and the 40s elsewhere.

&&

.LONG TERM (Wednesday through Monday)...
Highs will top out in the 60s for Wednesday as northerly winds
continue to keep temperatures tempered. Winds finally turn southerly
by Thursday afternoon and evening, advecting moisture back into the
region and yielding partly to mostly cloudy skies. These southerly
winds increase on Friday, helping high temperatures get back into the
70s. A weak short wave passing through south central Texas will
yield a slight chance for showers for our eastern counties Friday
through Saturday morning.

A surface low comes across the Texas panhandle into southern Oklahoma
on Saturday, bringing a dryline into the region. Winds shift
southwesterly and clearing skies paired with some compressional
warming out ahead of an approaching cold front will help highs reach
the 80s Saturday afternoon before the front passes north to south on
Saturday afternoon and evening. Surface winds shift
north/northeasterly behind the cold front for Sunday and Monday,
returning temperatures closer to seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              48  71  43  62  41 /  10   0   0   0   0
Austin Bergstrom Intl Airport  46  71  41  62  38 /  10   0   0   0   0
New Braunfels Muni Airport     49  70  43  64  39 /  10  10   0   0   0
Burnet Muni Airport            43  69  39  62  38 /   0   0   0   0   0
Del Rio Intl Airport           51  74  49  71  47 /   0   0   0   0   0
Georgetown Muni Airport        44  69  38  61  38 /   0   0   0   0   0
Hondo Muni Airport             51  73  45  68  42 /  10  10   0   0   0
San Marcos Muni Airport        48  70  42  64  39 /  10  10   0   0   0
La Grange - Fayette Regional   48  70  43  62  39 /  20  10   0   0   0
San Antonio Intl Airport       51  72  46  67  42 /  10  10   0   0   0
Stinson Muni Airport           54  71  46  67  43 /  20  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Williams
Public Service/Data Collection...33
Hazardous weather outlook, Mar 5, 4:10 AM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
410 AM CST Mon Mar 5 2018

TXZ171>173-183>194-202>209-217>225-228-061015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
410 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight chance for strong to marginally severe
thunderstorms that could affect areas east of an Austin to
Schulenburg line this afternoon. Locally damaging winds and
hail will be the primary severe-weather threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 5, 3:23 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CST MON MAR 5 2018

TXZ193-208-052200-
Caldwell TX-Bastrop TX-
323 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALDWELL AND
SOUTHWESTERN BASTROP COUNTIES UNTIL 400 PM CST...

At 321 PM CST, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 9 miles north of Lockhart, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Red Rock, Rockne,
Lytton Springs, Dale, Bateman, St John Colony, Mendoza, Watterson
and State Highway 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 9736 2995 9773 3002 9772 3002 9771
      3017 9743
TIME...MOT...LOC 2121Z 266DEG 19KT 3001 9763

PLATT
Local storm report, Mar 5, 3:34 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             6 SE MUSTANG RIDGE      30.00N 97.61W
03/05/2018  E1.00 INCH       CALDWELL           TX   EMERGENCY MNGR

&&

CVP
Local storm report, Mar 5, 4:17 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 NNW ROSANKY           29.94N 97.30W
03/05/2018  E0.88 INCH       BASTROP            TX   COCORAHS

&&

CVP
Local storm report, Mar 5, 4:18 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 WNW ROSANKY           29.94N 97.37W
03/05/2018  E0.75 INCH       BASTROP            TX   COCORAHS

&&

CVP
Special weather statement, Mar 5, 5:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CST MON MAR 5 2018

TXZ207-223-052345-
Guadalupe TX-Gonzales TX-
500 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUADALUPE AND
NORTHWESTERN GONZALES COUNTIES UNTIL 545 PM CST...

At 459 PM CST, Doppler radar was tracking a strong thunderstorm near
Kingsbury, or 9 miles east of Seguin, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palmeto State Park, Belmont, Cost, Oak Forest, Monthalia, Ottine,
U.S. Highway 90 Alternate and Texas Highway 80.

LAT...LON 2940 9748 2951 9790 2958 9789 2964 9760
      2963 9759 2964 9758 2966 9748
TIME...MOT...LOC 2259Z 270DEG 21KT 2955 9780

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:23 PM CSTSpecial Weather StatementEWXCaldwell37 min
Mar 5, 3:34 PM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell56 min
Mar 5, 4:10 PM CSTSevere Thunderstorm WarningEWXBastrop, Fayette53 min
Mar 5, 5:00 PM CSTSpecial Weather StatementEWXGonzales45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.